Indiana, 2017

Hail in Indiana, March 20, 2017

March 20, 2017 · NWS IND · 21 events in 9 counties and zones

Thunderstorms developed ahead of a low pressure system. Warm and unstable air moved above some cooler air at the surface and generated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed ahead of a low pressure system. Warm and unstable air moved above some cooler air at the surface and generated thunderstorms. The storms brought large hail to parts of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 20, 12:35 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 20, 12:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
135 PM EDT Mon Mar 20 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 348 AM EDT Mon Mar 20 2017

A frontal zone will sag through the area today, bringing showers
and a few thunderstorms to the area. This front will move south of
the area late tonight into early Tuesday. A weak upper disturbance
may bring additional showers to the area Tuesday afternoon and
evening before a dome of high pressure sliding through the Great
Lakes brings a mid week dry period to the area. Another stronger
frontal system late in the week and into the weekend may bring
more showers and storms.

&&

.NEAR TERM /Rest of Today/...
Issued at 956 AM EDT Mon Mar 20 2017

Adjusted PoPs to reflect the thunderstorm complex moving through the
area at the moment. There will be a lull after this moves through,
then additional showers and thunderstorms will develop this
afternoon, mainly across the northeast. Made some minor adjustments
to the afternoon PoPs for now based on latest forecasts.

Left high temperatures alone for now and will watch to see what
impact this thunderstorm complex has on temperatures later today.

Previous discussions follow...

Made adjustments and added detail to pop/wx grids where possible
per radar trends and HRRR in recent hours. Have also hit thunder a
bit harder, particularly over the north. Otherwise forecast
remains unchanged. Previous discussion follows.

Issued at 348 AM EDT Mon Mar 20 2017

Broken convective line has developed from west central Illinois to
the Chicagoland area and into far southern Michigan. Several hail
reports noted with the strongest portions of the line, including
at least one golfball hail report thus far. Forecast soundings and
mesoanalysis indicate some elevated instability present over
mainly our northwest forecast area, but midlevel instability
profiles are somewhat less favorable over central Indiana than
upstream, so with a little luck the large hail threat may wane a
bit as the convection approaches later this morning.

This first round will move through the area this morning, and
guidance indicates potential for another round to fire later today
to our north/northwest and drop southeast through especially the
northeastern half of the area. Severe threat appears limited owing
to modification of the thermodynamic environment by the morning
convection and widespread cloud cover acting to limit
destabilization.

Consensus temperatures, though quite a bit warmer for much of the
area than in recent runs, appeared reasonable based on upstream
numbers and were only slightly tweaked.

&&

.SHORT TERM /Tonight through Wednesday Night/...
Issued at 348 AM EDT Mon Mar 20 2017

Will hang onto an isolated thunder threat across the far south
this evening as the front continues to drop southward, per SREF
thunder probabilities, but this threat will be limited at best.
Front will be rapidly moving out of the area and a dry forecast
will suffice late tonight into early Tuesday. Some guidance
continues to depict some showers from a weak upper level
disturbance sliding through the overall northwest flow aloft
Tuesday afternoon and evening, and will carry some chance pops
during this time frame as a result. The remainder of the short
term will be dry as strong high pressure pushes across the Great
Lakes.

Consensus temperatures tracked quite well with low level
thicknesses and upstream numbers, and were only adjusted minorly.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 250 AM EDT Mon Mar 20 2017

Ensembles indicate a slowly progressive nature to the long wave
features during this period. Upper ridging, initially over the
area at the beginning of the extended, will gradually push off to
the east as an upper trough settles into the Midwest by next
weekend.

Ensembles are less bullish on the warm advection precipitation
threat for Thursday and Friday then they have been, probably due
to the fact that the mean upper ridge is still close by. Will keep
some small chance PoPs over mainly the northern zones during this
time, but precipitation threat in these periods seems to be
diminishing.

Better threat still looks like from Friday night through next
weekend as the upper trough moves overhead. Will go with PoPs all
areas during these times. Long range operational models suggest
some instability may be present with this system, so added a
thunder threat as well.

&&

.AVIATION /Discussion for the 20/1800Z TAF Issuance/...

Issued at 117 PM EDT Mon Mar 20 2017

A cluster of thunderstorms west and northwest of LAF will continue
gradually pushing to the ESE this afternoon. Currently expect
convection into LAF around 18Z. There seems to have recently been
a bit of weakening associated with the portion of storms that will
affect LAF. Inserted a TEMPO to account for heavier thunderstorm
pockets that may move over the site. Could not get a clear signal
via nearby obs as to what kind of a wind shift/gust we may see
with these storms. Thus, did not currently account for any
significant change. Currently expect convection to move east of
LAF by 20Z. There remains a possibility that convection could
side-swipe IND around 20-22Z. Accounted for this with VCTS and
MVFR ceilings. Confidence not high that IND will be impacted.

Otherwise...VFR conditions to start for HUF and BMG. Bufkit
soundings imply that all TAF sites may see deteriorating
conditions late in the period...to MVFR and then IFR ceilings
this evening and overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...NIELD/50
SHORT TERM...NIELD
LONG TERM...JAS
AVIATION...MRD
Hazardous weather outlook, Mar 20, 4:12 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
512 AM EDT Mon Mar 20 2017

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
512 AM EDT Mon Mar 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible across the area from today
through late night hours of tonight. Severe storms are not expected
at this time, however the stronger storms may contain small hail.

Hazards: Cloud to ground lightning.

Timing: Through 200 AM EDT tonight.

Discussion: A frontal system is expected to move through the area
later today and tonight. Shower and scattered thunderstorm activity
is expected near the frontal zone. Some of the stronger storms may
contain small hail through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible towards the end of the
week, from Friday night through Saturday night. Severe storms are not
expected at this time.

Discussion: A frontal system is expected to move south of the Ohio
River on Tuesday. This front may result in a lingering shower chance
on Tuesday. Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 20, 7:04 AM EST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
804 AM EDT MON MAR 20 2017

INZ043-044-051-201245-
Parke IN-Vermillion IN-Vigo IN-
804 AM EDT MON MAR 20 2017

...SPECIAL WEATHER STATEMENT...

At 804 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chrisman, or 9 miles north of Paris, moving southeast at 25 mph.

Half inch hail and brief heavy rain will be possible with this storm.

Locations impacted include...
Terre Haute, Clinton, Rockville, Newport, West Terre Haute, Fairview
Park, Seelyville, Montezuma, Rosedale, Dana, Universal, Mecca,
Bloomingdale, Riley, Fontanet, Blanford, Shepardsville, North Terre
Haute, Indiana State University and Sandford.

LAT...LON 3969 8753 3990 8752 3994 8722 3928 8725
      3947 8753
TIME...MOT...LOC 1204Z 306DEG 23KT 3975 8766

PUMA
Special weather statement, Mar 20, 9:40 AM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1040 AM EDT MON MAR 20 2017

INZ053-201515-
Owen IN-
1040 AM EDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN COUNTY UNTIL 1115
AM EDT...

At 1039 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Spencer, or 25 miles southeast of Terre Haute, moving
east at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Spencer, Patricksburg, McCormicks Creek State Park, Coal City and
Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 8704 3934 8697 3931 8668 3917 8668
      3917 8698 3918 8705
TIME...MOT...LOC 1439Z 284DEG 28KT 3927 8700

50
Local storm report, Mar 20, 10:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1123 AM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             3 S PARAGON             39.36N 86.56W
03/20/2017  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

            HAIL, A LITTLE BIGGER THAN PEAS, STARTING TO
            COVER THE GROUND.

&&

MRD
Special weather statement, Mar 20, 10:26 AM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1126 AM EDT MON MAR 20 2017

INZ053-062-063-201600-
Owen IN-Brown IN-Monroe IN-
1126 AM EDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...NORTHERN BROWN
AND EAST CENTRAL OWEN COUNTIES UNTIL NOON EDT...

At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to near Bloomington. Movement was
east at 30 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Bloomington, Nashville, Ellettsville, Stinesville, Yellowwood Lake,
Indiana University, Woodville Hills, Lake Lemon, Stone Head,
Unionville and Whitehall.

LAT...LON 3934 8637 3922 8625 3912 8614 3913 8663
      3933 8678
TIME...MOT...LOC 1526Z 273DEG 26KT 3928 8671 3921 8657

50
Local storm report, Mar 20, 10:35 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1135 AM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             1 W ELLETTSVILLE        39.23N 86.64W
03/20/2017  U0.25 INCH       MONROE             IN   TRAINED SPOTTER

            .

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM
Local storm report, Mar 20, 10:48 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 AM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             1 S ELLETTSVILLE        39.22N 86.62W
03/20/2017  E0.50 INCH       MONROE             IN   TRAINED SPOTTER

            .

&&

MRD

The radar

The Indianapolis radar (KIND), 114 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Warren

When
March 20, 1:00 PM EST to 1:02 PM EST
Where
Warren County, 2.76 mi S of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -87.350

Hail, Fountain

When
March 20, 1:15 PM EST to 1:17 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -87.250

Hail, Fountain

When
March 20, 1:15 PM EST to 1:17 PM EST
Where
Fountain County, 0.87 mi SW of Attica Riley Fld Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -87.240

Hail, Tippecanoe

When
March 20, 1:19 PM EST to 1:21 PM EST
Where
Tippecanoe County, 1.5 mi N of Odell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.301, -87.074

Hail, Tippecanoe

When
March 20, 1:35 PM EST to 1:37 PM EST
Where
Tippecanoe County, 2.07 mi S of Romney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.220, -86.900

Hail, Montgomery

When
March 20, 1:42 PM EST to 1:44 PM EST
Where
Montgomery County, 1.38 mi N of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -86.900

Hail, Montgomery

When
March 20, 2:20 PM EST to 2:25 PM EST
Where
Montgomery County, 0.87 mi NE of Darlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.110, -86.770

Hail, Boone

When
March 20, 2:30 PM EST to 2:32 PM EST
Where
Boone County, 2.07 mi S of Hazelrigg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.050, -86.570

Hail was covering the ground.

Hail, Boone

When
March 20, 2:45 PM EST to 2:47 PM EST
Where
Boone County, Whitestown
Measured
1 in hail
Reported by
Public
Coordinates
40.000, -86.350

Hail, Boone

When
March 20, 2:54 PM EST to 2:58 PM EST
Where
Boone County, 0.87 mi SE of Lebanon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.040, -86.460

Hail, Boone

When
March 20, 3:00 PM EST to 3:02 PM EST
Where
Boone County, 0.53 mi E of Eagle Vlg
Measured
1.25 in hail
Reported by
Public
Coordinates
39.950, -86.260

Hail, Hamilton

When
March 20, 3:07 PM EST to 3:09 PM EST
Where
Hamilton County, 0.87 mi NW of Home Place
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -86.160

This report was received via Twitter.

Hail, Marion

When
March 20, 3:10 PM EST to 3:12 PM EST
Where
Marion County, 0.53 mi E of Nora
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -86.120

Hail, Hamilton

When
March 20, 3:12 PM EST to 3:14 PM EST
Where
Hamilton County, 0.87 mi NW of Home Place
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -86.160

This report was received via Twitter.

Hail, Marion

When
March 20, 3:13 PM EST to 3:15 PM EST
Where
Marion County, 1.27 mi WSW of Allisonville
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -86.100

Hail, Boone

When
March 20, 3:15 PM EST to 3:17 PM EST
Where
Boone County, 1.06 mi W of Eagle Vlg
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -86.290

Heavy hail fell for 15 to 25 minutes. This report did not mention how long the severe hail fell for.

Hail, Marion

When
March 20, 3:20 PM EST to 3:22 PM EST
Where
Marion County, 0.69 mi S of Castleton
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -86.050

Hail, Marion

When
March 20, 3:20 PM EST to 3:22 PM EST
Where
Marion County, 0.69 mi S of Nora
Measured
0.88 in hail
Reported by
Public
Coordinates
39.910, -86.130

Hail, Hancock

When
March 20, 3:30 PM EST to 3:32 PM EST
Where
Hancock County, 2.17 mi NW of Gem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.798, -85.934

Hail, Hamilton

When
March 20, 3:40 PM EST to 3:42 PM EST
Where
Hamilton County, 3.8 mi NNE of Carmel
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.030, -86.100

Hail, Rush

When
March 20, 4:02 PM EST to 4:04 PM EST
Where
Rush County, 2.33 mi NNW of Homer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.610, -85.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687144, 687145, 687146, 687147, 687148, 687149, 687150, 687151, 687152, 687153, 687156, 687211, 687154, 687212, 687155, 687213, 687214, 687215, 687216, 687217, 687218.